Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS Goodland, KS

May 26, 2000Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2000, 5:07 PM MDT for Sherman County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2000, 5:07 PM MDT (23:07 UTC)
Expired
May 26, 2000, 6:10 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS53 KGLD 262308
SVRGLD
KSC181-270010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 610 PM MDT

* AT 507 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTHWEST OF RULETON...OR 13 MILES WEST OF
  GOODLAND...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RULETON AROUND 515 PM MDT
  GOODLAND AROUND 540 PM MDT
  EDSON AROUND 605 PM MDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

$$

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:27 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 26, 2:27 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT FRI MAY 26 2000

...FORECAST CONCERNS ARE CHANCES OF PRECIP TONIGHT AND TEMPS INTO
THE EXTENDED...

OVERALL THE ETA INITIALIZED BEST AT THE SURFACE TO THE LEE OF THE
ROCKIES FROM CANADA TO THE MEXICAN BORDER. IN THE WEST ALL MODELS
DOING A FAIR JOB WITH THE AVN AND ETA DOING SLIGHTLY BETTER WITH LOW
PRESSURE CENTER EXTENDING UP FROM THE GULF OF BAJA. ALL MODELS TOO
COOL AT H85 IN THE CENTRAL HIGH PLAINS...WITH THE AVN DOING A BETTER
JOB IN THE SOUTHERN PLAINS. AT H5 THE NGM AND AVN ARE TOO AMPLIFIED
WITH THE RIDGE IN THE CENTRAL MISSISSIPPI VALLEY. NGM IS TOO FLAT
WITH TROUGH EXTENDING SOUTH FROM GREAT BASIN. OUT TO 18Z THE NGM IS
NOT TRACKING THE SURFACE LOW IN THE CENTRAL PLAINS WELL AT ALL. THE
AVN IS A LITTLE BIT TOO FAR EAST...WITH THE ETA BY FAR DOING A
SUPERIOR JOB. WITH THE PAST TRACK RECORD AND CURRENT MODEL TRENDS
WILL GO WITH AN ETA/AVN SOLUTION...LEANING MORE HEAVILY TOWARDS THE
ETA.

FOR TONIGHT...18Z ETA HAS CUT BACK ON QPF FIELDS FOR THE EASTERN
PORTIONS OF THE CWA. THIS IS SUPPORTED BY OMEGA FIELDS MOVING
FARTHER SOUTH AND A DECREASE IN THUNDERSTORM ACTIVITY. HOWEVER...H7
VORT AXIS AND CORRESPONDING REGION OF BL THETA-E CONV PASS THROUGH
REGION OVERNIGHT WITH LINGERING INSTABILITY. THIS SHOULD SUPPORT
THUNDERSTORM ACTIVITY EARLY THIS EVENING. INTO SUNDAY...AVN H7 AND
H85 TEMPS ARE NOT IN AGREEMENT. IN THIS TIME OF YEAR H7 IS NOT AN
UNREASONABLE MIXING DEPTH AND H85 TEMPS ARE 3-5C TOO LOW FOR THE
PROGGED H7 TEMPS. THE 60HR ETA SUPPORTS THIS ALSO SO WILL GO CLOSE
TO FWC TEMPS FOR SUNDAY...AND SLIGHTLY BELOW IN THE EAST WHERE
COOLER H7 TEMPS EXIST.

IN THE EXTENDED...THE MRF HAS BEEN MORE CONSISTENT AS OF LATE ON A
RUN TO RUN BASIS...AND FEEL THAT THE ECMWF SOLUTION IS TOO FAST AND
BRINGS SURFACE LOW TOO FAR SOUTH INTO H5 RIDGE. WILL CONTINUE WITH
THE MRF SOLUTION. ON MONDAY NIGHT WILL CONTINUE WITH A CHANCE OF
PRECIP IN SPITE OF MODEL QPF FIELDS. COLD FRONT WILL PASS THROUGH
LATE MONDAY...DROPPING H7 TEMPS FROM 18C TO LESS THAN 8C. WITH
MOISTURE WRAPPING AROUND LOW AND GOOD CAPE AVAILABLE...THIS FEATURE
SHOULD BE A GOOD INITIATOR FOR CONVECTIVE ACTIVITY.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, May 26, 11:49 AM MDT, 5 hours 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI MAY 26 2000

.CORRECTED FOR EXPIRATION TIME.

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT EXPECTED.

AN UPPER LEVEL DISTURBANCE AND DEEP LOW LEVEL MOISTURE HAVE COMBINED
TO PRODUCE A LINE OF THUNDERSTORMS OVER THE CENTRAL TRI-STATE AREA
LATE THIS MORNING. EXPECT THIS ACTIVITY TO CONTINUE TOWARD THE
NORTHEAST THROUGH EARLY AFTERNOON. OVER THE REMAINDER OF THE AREA...
SURFACE MOISTURE REMAINS PLENTIFUL UNDER A PARTLY SUNNY SKY. ANOTHER
WEAK DISTURBANCE WAS LOCATED WEST OF THE CONTINENTAL DIVIDE WHILE
LOW PRESSURE RESIDES OVER SOUTHEAST COLORADO.

THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING...EXPECT
A MOISTURE AND INSTABILITY AXIS TO DEVELOP ALONG AND EAST OF A LINE
FROM YUMA COUNTY COLORADO TO WICHITA COUNTY KANSAS. WITH SUFFICIENT
DAYTIME HEATING AND THE APPROACHING UPPER LEVEL DISTURBANCE...EXPECT
A FEW THUNDERSTORMS TO DEVELOP. HOWEVER...NONE OF THE STORMS ARE
EXPECTED TO BECOME SEVERE.

&&
7
THEDE
Local storm report, May 26, 5:07 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT FRI MAY 26 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    6 NW MC ALLASTER          KS   .75 INCH HAIL
05/26/00   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

SULLIVAN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:37 PM MDTSevere Thunderstorm WarningGLDWallace63 min
May 26, 3:12 PM MDTSevere Thunderstorm WarningGLDLogan58 min
May 26, 4:25 PM MDTSevere Thunderstorm WarningGLDRawlins30 min
May 26, 4:47 PM MDTSevere Thunderstorm WarningGLDDecatur63 min
May 26, 4:55 PM MDTSevere Thunderstorm WarningGLDRawlins60 min
May 26, 5:14 PM MDTSevere Thunderstorm WarningGLDSheridan61 min
May 26, 5:21 PM MDTSevere Thunderstorm WarningGLDThomas59 min
May 26, 5:32 PM MDTSevere Thunderstorm WarningGLDLogan63 min
May 26, 5:58 PM MDTSevere Thunderstorm WarningGLDNorton62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.